Alert archive / New York / Coastal Flood Statements in 2017

Coastal Flood Statement 35, NWS New York, NY

November 9, 2017Greater Bridgeport Planning Region, Connecticut; Nassau County, Queens County, Westchester County, New York

NWS New York, NY issued this coastal flood statement at Nov 9, 2017, 3:33 AM EST for Greater Bridgeport Planning Region, Connecticut; Nassau County, Queens County, Westchester County, New York. It took effect at Nov 9, 2017, 11:00 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2017, 3:33 AM EST (08:33 UTC)
In effect from
Nov 9, 2017, 11:00 AM EST
Expired
Nov 9, 2017, 4:00 PM EST
In force
5 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Nassau County, NY, Queens County, NY, Westchester County, NY

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WHUS41 KOKX 090833
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
333 AM EST THU NOV 9 2017

...LOCALIZED MINOR COASTAL FLOODING TODAY...

NYZ178-179-092000-
/O.NEW.KOKX.CF.S.0035.171109T1600Z-171109T2000Z/
SOUTHERN QUEENS-SOUTHERN NASSAU-
333 AM EST THU NOV 9 2017

* LOCATIONS...VULNERABLE LOCALES ALONG THE SOUTHERN BAYS OF 
  NASSAU AND QUEENS COUNTIES.

* TIDAL DEPARTURE...1 TO 2 FT ABOVE ASTRONOMICAL TIDES.

* TIMING...DURING THE TIMES OF HIGH LATE THIS MORNING INTO EARLY 
  AFTERNOON.

* COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST 
  VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE.

&&

$$

CTZ009-NYZ071-092100-
/O.NEW.KOKX.CF.S.0035.171109T1900Z-171109T2100Z/
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-
333 AM EST THU NOV 9 2017

* LOCATIONS...VULNERABLE LOCALES ALONG WESTERN LONG ISLAND SOUND.

* TIDAL DEPARTURE...1 TO 1 1/2 FT ABOVE ASTRONOMICAL TIDE.

* TIMING...DURING THE HIGH TIDE THIS AFTERNOON.

* COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST 
  VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Nov 9, 12:38 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Nov 9, 12:38 AM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service New York NY
1238 AM EST Thu Nov 9 2017

.SYNOPSIS...
High pressure builds into the Northeast through Thursday. An
arctic cold front passes through the area pre-dawn on Friday
followed by high pressure for the weekend. Low pressure affects
the region early next week with high pressure returning by mid
week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Again minor updates to reflect gradually eroding strato-cu
across Long Island and the southern portions of NYC. Expect
with drier air advecting southward that these clouds will
gradually diminish, giving way to favorable radiational cooling.
Freeze warning remains in effect for all of coastal CT.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Clouds increase through the afternoon on Thursday ahead of the
cold front with warm advection in the low levels. The depth of
the moisture and lift should result in the some evening
sprinkles/light showers.

Cold front sweeps rapidly across the region in the pre dawn
hours. Winds increase rapidly as cold air advection kicks in.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
***Arctic blast Friday into Friday Night with Record Cold Possible***

A strong upper low over southeast Canada and associated rapidly
deepening surface low will lift NE on Friday, while strong high
pressure builds east from the upper Midwest and Great Lakes. A
surge of arctic air behind the departing low will bring by far
the coldest airmass of the autumn season into the region, with
temperatures resembling those more typical of January. Readings
will be about 15 to 20 degrees below normal with records lows
likely Friday night. Refer to the climate section below for
specifics. Additionally, with NW winds gusting up to 35 mph,
wind chill values will generally be in the 20s Friday, but then
fall into the single digits and teens Friday night.

Thereafter, the upper flow flattens with a more zonal flow to
follow. This will allow for a gradual moderation of temperatures
through early next week. However, a storm system impacting the
area early next week should still keep readings below normal due
to cloud cover and rain.

Global models have clearly trended toward a more amplified
southern branch short wave trough approaching early next week
with the 12Z ECMWF being the farthest south with the surface
low. It closes off an upper low across the Ohio Valley and Mid
Atlantic states Monday into Tuesday, while the GFS is
considerably farther north and more progressive. The GEFS seems
to be line with the operational run, while the GGEM has more
strung out, positively tilted upper trough, with multiple
frontal waves. So while there is considerable spread amongst
the global models, a trend toward slower and more amplified
seems reasonable. This has been handled by keeping Sunday dry
with high pressure hanging on a bit longer. Rain then develops
Sunday night and continues into Monday night ahead of a
developing frontal wave to the south. There are likely to be
changes going forward, especially with respect to timing.
Should the ECMWF pan out, rain chances would continue into
Tuesday night. In addition, rainfall amounts could approach an
inch based on these latest trends.

High pressure is then briefly forecast to build back in for the
mid week period.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
High pressure builds into the region through the overnight and then
lifts northeast of the region late Thursday.

Now have VFR conditions as cloud deck has dissipated. The
thinking is that 3000 ft cigs return Thursday afternoon.
Possible that it may return for southern and eastern terminals
during the late morning on Thursday, but have held off on being
that aggressive as guidance consensus does not support it at
this time. Therefore VFR until Thursday afternoon when CIGs
start to come down to at or near MVFR conditions once again.

N to NE winds through the overnight and early morning, then winds
will gradually veer to the east late Thursday morning, then more SE
Thursday afternoon and early Thursday evening.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Thu Night...MVFR ceilings through the evening, with
improvement to VFR after midnight. S-SW winds G15-20KT possible
in the evening. Winds shift to the WNW G20-30KT late after a
cold fropa.
.Fri-Sat night...VFR. NW winds G20-30+KT possible Fri/Fri
night.
.Sun...MVFR or lower possible late. SW winds G15-25KT possible.
.Sun night-Mon...sub-VFR possible in rain.

&&

.MARINE...
Winds have lowered to below SCA levels and will remain such
through Thursday evening. Seas on the ocean though will take
until around mid day on Thursday to subside to below the 5 ft
SCA criteria.

A cold frontal passage in the predawn on Friday will bring gusty
NW flow that will certainly reach 30 KT and perhaps gale force.
Winds with slowly subside starting late in the day on Friday.

Conditions will improve Saturday as high pressure builds into
the region with conditions forecast to return to sub SCA. A
return to SCA conditions is possible Monday into Monday night a
low pressure track NE off the Mid Atlantic coast.

&&

.HYDROLOGY...
No flood impacts are expected through early next week.

&&

.TIDES/COASTAL FLOODING...
Localized minor coastal flooding is possible for the southern
bays of Queens and Nassau County with the Thursday high tide
cycle.

&&

.CLIMATE...
Here are the record low temperatures for Saturday, November 11
at select climate sites:

							Record low temperature   Year set
Central Park.........................28................1933
Kennedy Airport......................28................1973
LaGuardia Airport....................29................1956
Newark Liberty Airport...............25................1956
Bridgeport/Sikorsky Airport..........27................1956
Islip/MacArthur Airport..............24................1973

&&

.EQUIPMENT...
*** The KOKX WSR-88D (RADAR) is Out of Service until further
notice.
*** The KHWV (Shirley/Brookhaven) ASOS Temperature is ~3 too warm.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Freeze Warning until 9 AM EST this morning for CTZ009>012.
NY...None.
NJ...None.
MARINE...Small Craft Advisory for hazardous seas until 1 PM EST this
     afternoon for ANZ350-353-355.

&&

SYNOPSIS...Tongue
NEAR TERM...MD/Tongue
SHORT TERM...Tongue
LONG TERM...DW
AVIATION...JE
MARINE...Tongue/DW
HYDROLOGY...Tongue/DW
TIDES/COASTAL FLOODING...
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Nov 8, 9:27 PM EST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
927 PM EST Wed Nov 8 2017

CTZ005>008-NJZ002-004-103-105-107-NYZ067>070-081-100230-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Eastern Passaic-Western Bergen-
Western Essex-Western Union-Orange-Putnam-Rockland-
Northern Westchester-Southeastern Suffolk-
927 PM EST Wed Nov 8 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009>012-100230-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-
927 PM EST Wed Nov 8 2017

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EST THURSDAY...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-100230-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
927 PM EST Wed Nov 8 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gales are possible early Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-104-106-108-NYZ071>075-078>080-176>179-100230-
Hudson-Eastern Bergen-Eastern Essex-Eastern Union-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
927 PM EST Wed Nov 8 2017

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The 2017 growing season will end Friday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 3:51 PM ESTWind AdvisoryOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region11 hr
Nov 9, 3:27 AM ESTFreeze WatchOKXBronx, Kings, Nassau, New York, Queens, Richmond and 2 more12 hr
Nov 9, 3:39 AM ESTGale WatchOKX12 hr
Nov 9, 3:39 AM ESTGale WarningOKX38 hr
Nov 9, 3:51 PM ESTFreeze WarningOKXBronx, Kings, Nassau, New York, Queens, Richmond and 2 more42 hr

Nearby

Coastal Flood Statements in New York, 2017Coastal Flood Statements in Connecticut, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.